Tuesday, July 7, 2009

this too shall pass

And for the most part, I think it already has (**fingers crossed**).

Of course I'm talking about my withdrawal symptoms that I wrote about last week. Friday was the worst day of all; I wasn't sure how I was going to make it through. I kept to myself all day, not sure how I would do if I were to be interacting with people.

I wanted to write a bit more about the details of what I've been going through. More for a record for myself personally to look back on than anything else.

The brain zaps, first of all, are like nothing else I have ever experienced. They feel just like how they sound -- like your brain is getting zapped. When they first started, they were pretty minor and didn't affect me all that much. When I moved my eyes from side to side in a quick motion was when it was the worst. But I had heard that they could be quite debilitating and I just wasn't getting that.

When they were at their worst -- Thursday evening and all day Friday -- I understood the debilitating part. They were almost constant. That means that almost constantly, my brain felt like shock waves were going through it. I felt like I couldn't do anything. I didn't want to move, didn't want to talk, didn't want to do anything. Unfortunately I still had to look after my kids all day, but somehow I made it through until Les came home.

Now that the brain zaps have been sowly making their exit, they are replaced by headaches. Not constant ones, but still not fun.

The other issue I had together with the zaps was a loss of balance. I would often stand up and try walking, only to have to grab onto something to make sure I didn't fall. I found this whole brain part to be so stressful, I often realized that my jaw was clenched so tight that no dentist would ever be able to get in there.

I had to remind myself quite often to relax. I would go sit outside with a book, or just soak up the sun all by myself with my eyes closed. And I tried to distract myself with other thoughts -- anything to keep myself from solely focusing on my circumstances.

Aside from the brain zaps and such, the other withdrawal symptoms I experienced were extreme irritability, moodiness, night sweats. And stress. Lots of stress. I was filled with a sense of panic and it really took everything in me to calm myself at times. I had to remind myself that this wasn't going to last forever. I just needed to hang on for a few days and ride out the worst of the storm.

But it wasn't easy. My emotions were running on over-drive and I cried all day on Friday. I cried when I had to get out of bed in the morning. I cried when I had my first hour of constant brain zaps. I cried when I left a message for my cousin to call me back (who has gone through similar withdrawal issues). I cried when I called a pharmacist to ask him some questions. I cried when I just felt like I couldn't take it anymore.

Now that the withdrawal part is over, for the most part, I have to work through the effects of the new drug and wait for it to fully kick in. I am starting to notice the insomnia that I talked about in my last post -- although I still do have my crazy dreams every night. Sunday night it took me till 2am to fall asleep which made it very hard to wake up for work the next morning. Last night it was better, but that's probably because I stayed up till 1am reading my book since I would rather do that than toss and turn.

The biggest thing for me right now is how I'm feeling emotionally. I feel like I'm back to square 1; I feel like I did a year and a half ago before going on any medication to begin with. I woke up this morning with that all-too-familiar anxiousness in the pit of my stomach, where the thought of getting up to face the day made me want to cry. Where I have bouts of depression so bad that I don't want to face anybody or anything. Where every little thing causes me to have an over-reactive response.

Something will annoy me very quickly, make me angry very quickly, or just make me want to cry at the drop of a hat. I feel very unstable and I long for the sense of balance that I had just a couple of short weeks ago.

I feel almost scared to leave the house, yet I feel like I need to escape. I feel like I want to be by myself, yet I feel like I need to be surrounded by friends.

Basically I am at a loss. I feel like I have almost no control of my emotions, and I just want to feel 'normal' again. I want to be able to enjoy life again to its fullest. I feel very discouraged that I am back-tracking, when I had been doing so well. All because of weight gain.

Was/is it worth it? Hard to say. But I have come this far, I'm not going back now.

7 comments:

Pam said...

I wish there was something I could do to help - if I lived near you, I would watch the girls for you so you could rest and deal with your withdrawl. But I will be thinking and praying for you!!

Kelly said...

I'm so sorry to hear that you are going through this. Hang in there and as you said, this too shall pass. I will be praying for your symptoms to subside and for renewed success with the new meds!

Margo said...

I'm sorry this is so hard for you Andrea. It all sounds rather miserable. I sincerely hope your new meds kick in very soon and that life will not only seem bearable, but joyful. I love you!

jackie said...

i really feel for you andrea. i know too well what that anxiety and sadness feels like - and it's the worst first thing in the morning - which is why i often wished i could just sleep the day away. it will get better... but i'm sure the wait feels like forever right now. let me know if you want to talk!

Jenn said...

I hope things are improving. I'm sorry it's affecting you so terribly and I'm sorry I'm so busy with company that I can't come spend time with you. I'll be praying that you move through this quickly and can carry on as normal.

TammyIsBlessed said...

Praying that the withdrawal symptoms end quickly and that the new meds kick in even quicker!

Leeann said...

You know what...sometimes it's hard to read your blog, because we are so in sync with each other. You write, what I want to write...yet don't have the guts to.